MAUDE Adverse Event Report: BRAINLAB SE SPINE & TRAUMA NAVIGATION (VERSION 3.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE SPINE & TRAUMA NAVIGATION (VERSION 3.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/03/2026
Type of Reportable Event Serious Injury
Event or Problem Description
A minimally invasive surgery on the lumbosacral spine for a revision and extension of an existing posterior spinal fusion from l5-s1 to l4-s1, with intended placement of 6 spine screws bilateral for fixation (at l4, l5 and s1), was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 3.0.From intra-operative ct scans, the surgeon discovered that 5 of the 6 guide wires placed in the spine with the aid of navigation deviated from their intended positions (with a ca.3 mm cranial shift).According to the surgeon (treating clinician): the deviation of five out of six guide wires placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and four guide wires were re-placed to their intended positions with navigation at the very same surgery.The final outcome of the surgery was successful as intended.There was no negative clinical effect on the patient due to the deviating placements, also not due to surgery/anesthesia prolongation ca.1.5 hours.There were no further remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since five guide wires were placed in the patient's spine in different positions than intended with brainlab navigation involved, although according to the surgeon (treating clinician): the deviation of five out of six guide wires placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and four guide wires were re-placed to their intended positions with navigation at the very same surgery.The final outcome of the surgery was successful as intended.There was no negative clinical effect on the patient due to the deviating placements, also not due to surgery/anesthesia prolongation ca.1.5 hours.There were no further remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the ca.3 mm cranially deviated k-wire placements with the aid of navigation, is: a decalibrated non-brainlab ct scanner that was used to acquire the patient image that was automatically registered to navigation and accepted by the user for this procedure.A decalibrated non-brainlab scanner can produce a deviation with varied directionality.In this case, a verification scan after the procedure failed and test scan performed by brainlab the following day revealed a 1-2mm deviation (directionality not reported).Completing a new calibration significantly increased the scan accuracy, so it is reasonable to conclude that the scanner became decalibrated before the surgery occurred.Furthermore, during the surgery, the surgeon detected that the instruments were consistently displayed caudal to actual placements for each registration, fully accounting for the cranial deviations observed.A scanner that loses its calibration (due to e.G.High mechanical forces at transportation or storage inside the user facility) results in an inaccurate anatomy registration in the navigation.Apparently, the resulting deviation between the locations of the actual patient anatomy and the registered pre-placement patient image scan displayed by the navigation during the surgery was not recognized by the user prior to the initial deviating invasive actions with the appropriate and necessary navigation accuracy verification after the registration.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
SPINE & TRAUMA NAVIGATION (VERSION 3.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key24755963
Report Number8043933-2026-00018
Device Sequence Number9229694
Product Code OLO
UDI-Device Identifier04056481144906
UDI-Public04056481144906
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/01/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04C
Device Catalogue Number26663D
Device Lot NumberSW V 3.0.2
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/03/2026
Initial Report FDA Received Date04/01/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/01/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown